Wyoming, 2013

Hail in Wyoming, May 26, 2013

May 26, 2013 · NWS CYS · 2 events in 1 county or zone

Evening thunderstorms produced some hail along with a funnel cloud in Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Evening thunderstorms produced some hail along with a funnel cloud in Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 4:58 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, May 26, 4:58 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SUN MAY 26 2013

.UPDATE...
ISSUED AT 558 PM MDT SUN MAY 26 2013

SHOWERS AND THUNDERSTORMS CONTINUE TO SLOWLY DEVELOP ALONG AND
NEAR THE LARAMIE RANGE AS OF 2345Z. THE CAP OVER SOUTHEAST
WYOMING HAS BEEN ERODED AND SO STORMS HAVE THE POTENTIAL IN THAT
PART OF THE CWA EAST OF THE LARAMIE RANGE TO BECOME STRONG.
MOST FAVORABLE AREA WILL BE FROM KEAN TO KTOR WITH THE BEST
SURFACE FORCING...LOW LEVEL MOISTURE AND INSBILITY. IN A RECENT
UPDATE...BUMPED UP POPS OVER SOUTHEAST WYOMING EAST OF THE
LARAMIE RANGE THIS EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY EVENING)
ISSUED AT 246 PM MDT SUN MAY 26 2013

VISIBLE SATELLITE LOOP AND SURFACE OBS SHOW THE DRYLINE BOUNDARY
CURRENTLY EXTENDING NORTHWARD FROM JUST WEST OF CHEYENNE TO NEAR
CASPER. THIS IS ALSO ACTING AS A CONVERGENCE BOUNDARY WITH CU
FORMING ALONG AND WEST OF THE BOUNDARY DUE TO THE ENHANCED LIFT.
FURTHER EAST...LOW CLOUDS AND FOG CONTINUE TO DISSIPATE. CHADRON
IS THE ONLY AREA STILL EXPERIENCING LOW CLOUDS WITH A CEILING
AROUND 1200 FEET AGL. THESE CLOUDS WILL CONTINUE TO DISSIPATE
THROUGH THE MIDDLE OF THE AFTERNOON...ALTHOUGH SEVERE TSTORM
POTENTIAL IS REDUCED SOMEWHAT DUE TO THE LACK OF SURFACE HEATING
ACROSS FAR NORTHERN NEBRASKA PANHANDLE. EXPECT THUNDERSTORMS TO
DEVELOP JUST EAST OF THE LARAMIE RANGE AND QUICKLY MOVE NORTHEAST
LATE THIS AFTERNOON. THESE STORMS MAY BECOME SEVERE NEAR THE
NEBRASKA BORDER RESULTING FROM HIGH INSTABILITY...30 TO 50 KNOTS
OF 0-6 KM SHEAR...AMPLE MOISTURE...AND A SHORT WAVE DISTURBANCE
ALOFT MOVING ACROSS THE HIGH PLAINS.

FOR TONIGHT AND MONDAY...PATCHY FOG IS POSSIBLE EAST OF I25 LATE
TONIGHT AND EARLY MONDAY MORNING. OTHERWISE...MODELS SHOW A
SERIES OF DISTURBANCES ALOFT PUSHING ACROSS THE AREA AHEAD OF THE
MAIN PACIFIC STORM SYSTEM MOVING ONSHORE ON MONDAY. WESTERLY TO
NORTHWEST WINDS WILL DEVELOP ACROSS THE FORECAST AREA AS A WEAK
COOL FRONT MOVES ACROSS THE HIGH PLAINS...AND WILL HELP PUSH THE
DRYLINE EASTWARD INTO WESTERN AND CENTRAL NEBRASKA. ALTHOUGH THE
SEVERE WEATHER THREAT WILL BE DIMINISHED ON MONDAY DUE TO SOME
DRIER AIR...CAN NOT RULE OUT ISOLATED TO WIDELY SCT THUNDERSTORMS
EAST OF I25. A FEW STRONGER STORMS ARE POSSIBLE ACROSS THE
NEBRASKA PANHANDLE THROUGH MONDAY EVENING. TYPICALLY...WOULD NOT
EXPECT TSTORMS WITH DRIER AIR ACROSS THE AREA...BUT WITH THE TOTAL
ABSENCE OF ANY CAP INVERSION AND THE PRESENCE OF A FRONTAL
BOUNDARY...CAN NOT RULE OUT SOME CONVECTION DEVELOPING AS FAR WEST
AS THE SNOWY RANGE.

FOR TUESDAY...MODELS SHOW A STRONGER DISTURBANCE ALOFT PUSHING
ACROSS THE AREA AS THE FIRST DEEP UPPER LEVEL TROUGH MOVES INTO
EASTWARD ACROSS THE GREAT BASIN AND INTO WESTERN WYOMING.
SOUTHEAST FLOW IS EXPECTED TO DEVELOP AS A LLVL JET DEVELOPS OVER
THE GREAT PLAINS. MOISTURE ADVECTION IS EXPECTED TO INCREASE
THROUGH THE AFTERNOON...AHEAD OF THE DISTURBANCE...WITH DEWPOINTS
APPROACHING 60 DEGREES OVER PORTIONS OF WESTERN NEBRASKA. DECENT
CHANCE OF STRONG TSTORMS ACROSS THE HIGH PLAINS EAST OF THE
LARAMIE RANGE TUESDAY WITH THE POTENTIAL FOR HEAVY RAINFALL.
INCREASED POP AROUND 40 TO 50 PERCENT ACROSS THE HIGH PLAINS...AND
BETWEEN 25 TO 45 PERCENT WEST OF THE LARAMIE RANGE. TEMPERATURES
WITH LOWER SLIGHTLY ON TUESDAY...BUT STILL REMAIN IN THE 70S TO
LOW 80S.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 146 PM MDT SUN MAY 26 2013

WEDNESDAY...NEGATIVELY TILTED SHORTWAVE TROUGH ROTATES ACROSS OUR
COUNTIES AND WITH ADEQUATE LOW AND MID LEVEL MOISTURE...WILL SEE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING.

THURSDAY...STACKED CLOSED UPPER TROUGH MOVES ACROSS SOUTH DAKOTA.
ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EXPECTED...WITH AREAL COVERAGE REDUCED DUE TO
DOWNSLOPING RAIN SHADOW EFFECTS DOWNWIND OF THE LARAMIE RANGE.

FRIDAY...BACK END OF THE UPPER TROUGH PIVOTS ACROSS OUR COUNTIES
PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY IN THE
AFTERNOON ALONG WITH BREEZY AND COOL CONDITIONS DUE TO PROGGED
GRADIENTS.

SATURDAY...LOW AMPLITUDE SHORTWAVE RIDGING TAKES OVER AND WITH LESS
LOW AND MID LEVEL MOISTURE AVAILABILITY...CHANCES FOR THUNDERSTORMS
DECREASES SIGNIFICANTLY.

SUNDAY...WEAK WEST FLOW ALOFT PREVAILS AND WITH RELATIVELY HIGH
HEIGHTS ALOFT AND LIMITED LOW AND MID LEVEL MOISTURE...THUNDERSTORM
CHANCES WILL BE MINIMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 450 PM MDT SUN MAY 26 2013

LATEST GUIDANCE SHOWING AN EARLIER ONSET OF STRATUS INTO THE
PANHANDLE TONIGHT AND A LITTLE MORE WIDESPREAD. BROUGHT ALL
PANHANDLE AIRPORTS DOWN IN STRATUS AFTER 06Z WITH IFR STRATUS
AFTER 08Z. IN THE MEANTIME...STILL WATCHING FOR TSTMS TO DEVELOP.
SO FAR...THE PANHANDLE IS ECHO FREE ON RADAR. CHANCES ARE BETTER
THAT WE DO NOT SEE ANYTHING OUT THERE. WILL CONTINUE THE VCTS
WORDING IN THE TAFS UNTIL SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 146 PM MDT SUN MAY 26 2013

LOW LEVEL DRYLINE BOUNDARY CURRENTLY STALLED ACROSS THE LARAMIE
RANGE THIS MORNING WITH VERY DRY AIR TO THE WEST ACROSS CARBON AND
ALBANY COUNTIES...AND MOIST AIR TO THE EAST THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST EAST OF
THIS DRYLINE AND PUSH NORTHEAST THROUGH THIS EVENING. THIS
BOUNDARY WILL PUSH FURTHER EAST ON MEMORIAL DAY WITH DRIER AIR AND
SOME GUSTY WESTERLY WINDS. WTIH GREEN FUELS ACROSS THE AREA...FIRE
WEATHER CONCERNS WILL REMAIN LOW THIS WEEK. PLUS A PACIFIC STORM
SYSTEM WILL PUSH ACROSS THE REGION STARTING ON TUESDAY AND
CONTINUING THROUGH FRIDAY...LIKELY BRINGING WETTING RAINS AND
COOLER TEMPERATURES TO THE AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...WEILAND
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...CLAYCOMB
FIRE WEATHER...TJT
Hazardous weather outlook, May 26, 5:53 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
653 PM MDT SUN MAY 26 2013

WYZ101-103>119-271030-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
653 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE LARAMIE RANGE WILL
MOVE NORTHEAST AT 25 MPH THROUGH THE EVENING. THE STRONGER STORMS
FROM WEST OF GLENDO TO TORRINGTON WILL PRODUCE HAIL TO ONE HALF
INCH...BRIEG WIND GUSTS TO 45 MPH AND A PERIOD OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. THE PROBABILITY OF SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-271030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
653 PM MDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED EVENING THUNDERSTORMS WILL SPREAD INTO THE PANHANDLE
AND THEN CONTINUE THROUGH THE REST OF THE EVENING. SOME OF THE STORMS
MAY BECOME STRONG WITH HAIL...STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST THROUGH MOST OF THE WEEK. SOME STRONG THUNDERSTORMS WILL BE
POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, May 26, 5:42 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
642 PM MDT SUN MAY 26 2013

WYZ101>103-107-270130-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-NORTH LARAMIE RANGE WY-
642 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHEASTERN CONVERSE...EXTREME NORTHEASTERN ALBANY AND EXTREME
SOUTHWESTERN NIOBRARA COUNTIES UNTIL 730 PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESTERBROOK CAMPGROUND...OR 24 MILES SOUTH OF
DOUGLAS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SIBLEY PEAK...
  GLENDO...
  GLENDO RESERVOIR...
  TWO MOON CAMPGROUND...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 107 AND
124.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4276 10502 4258 10470 4230 10529 4243 10543
TIME...MOT...LOC 0042Z 231DEG 36KT 4243 10525

MSW
Local storm report, May 26, 5:46 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 E DOUGLAS             42.76N 105.33W
05/26/2013  M0.25 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

MWEILAND
Special weather statement, May 26, 6:45 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
745 PM MDT SUN MAY 26 2013

WYZ102-108-270230-
GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
745 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA AND
NORTHWESTERN GOSHEN COUNTIES UNTIL 830 PM MDT...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KEELINE TO RAWHIDE
BUTTES...AND MOVING TO THE NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LUSK...
  JAY EM...
  MANVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4291 10406 4238 10428 4275 10488 4302 10487
TIME...MOT...LOC 0145Z 276DEG 26KT 4281 10475 4257 10439

MSW
Special weather statement, May 26, 7:09 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
809 PM MDT SUN MAY 26 2013

NEZ020-WYZ108-118-119-270315-
BANNER NE-CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-GOSHEN
COUNTY WY-
809 PM MDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
SOUTHEASTERN GOSHEN AND EXTREME WESTERN BANNER COUNTIES UNTIL 915 PM
MDT...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
MERIDEN REST AREA TO 5 MILES WEST OF MERIDEN REST AREA TO GUN
BARREL...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GUN BARREL...
  HAWK SPRINGS...
  MERIDEN REST AREA...
  HAWK SPRINGS RECREATION AREA...
  HAWK SPRINGS CAMPGROUND...
  LA GRANGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4187 10419 4156 10403 4136 10444 4152 10463
TIME...MOT...LOC 0208Z 252DEG 25KT 4162 10428 4156 10440
          4147 10441

MSW

The radar

The Cheyenne radar (KCYS), 184 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Niobrara

When
May 26, 7:10 PM MST to 7:12 PM MST
Where
Niobrara County, 6 mi E of Lusk
Reported by
Law Enforcement
Coordinates
42.770, -104.332

A brief funnel cloud was reported six miles east of Lusk.

Hail, Niobrara

When
May 26, 7:15 PM MST to 7:20 PM MST
Where
Niobrara County, 10 mi E of Lusk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.770, -104.253

Penny to quarter size hail was observed 10 miles east of Lusk.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444229, 444230.